Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
Visit old site
Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 118
REVIEW ARTICLE
Year : 2013  |  Volume : 5  |  Issue : 11  |  Page : 631-636

Anaphylactic shock: Kounis hypersensitivity-associated syndrome seems to be the primary cause


1 Department of Medical Sciences, Patras Highest Institute of Education and Technology, Patras, Greece
2 Department of Cardiology, 'Saint Andrews' State General Hospital, Patras, Greece
3 Department of Cardiology, University of Patras Medical School, Rio, Patras, Greece

Correspondence Address:
Nicholas G Kounis
Queen Olgas Square, 7 Aratou Street, Patras 26221
Greece
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/1947-2714.122304

Rights and Permissions

Experiments have shown that anaphylaxis decreases cardiac output; increases left ventricular end diastolic pressure; induces severe early acute increase in respiratory resistance with pulmonary interstitial edema; and decreases splanchnic, cerebral, and myocardial blood flow more than what would be expected from severe arterial dilation and hypotension. This is attributed to the constrictive action of inflammatory mediators released during anaphylactic shock. Inflammatory mediators such as histamine, neutral proteases, arachidonic acid products, platelet-activating factor (PAF), and a variety of cytokines and chemokines constitute the pathophysiologic basis of Kounis hypersensitivity-associated acute coronary syndrome. Although the mechanisms of anaphylactic shock still remain to be elucidated, myocardial involvement due to vasospasm-induced coronary blood flow reduction manifesting as Kounis syndrome should be always considered. Searching current experimental and clinical literature on anaphylactic shock pathophysiology, causality, clinical appearance, and treatment via PubMed showed that differentiating global hypoperfusion from primary tissue suppression due to mast cell mediator constrictive action on systemic arterial vasculature is a challenging procedure. Combined tissue suppression from arterial involvement and peripheral vasodilatation, perhaps, occur simultaneously. In cases of anaphylactic shock treatment targeting the primary cause of anaphylaxis together with protection of coronary vasculature and subsequently the cardiac tissue seems to be of paramount importance.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed25735    
    Printed62    
    Emailed0    
    PDF Downloaded478    
    Comments [Add]    
    Cited by others 12    

Recommend this journal